There are no products in your shopping cart.
While taking some medication, you might feel puffy, swollen and bloated. Yes, it can be due to the medications you are taking. Not in every person, but some are more likely to face these bothersome bloating problems with their medications. And they might face it again and again.
Usually, some suspicious food that bloats your belly, like beer, beans or dairy products, is not hard to spot. Once you track what is causing a problem for you, then you can avoid it from your meals.
But food isn't the only reason for blowing up as some medicines also become the culprit. Maria Cardinale-King, a clinical assistant professor of pharmacy practice and administration at Rutgers University, stated such effects due to medicines. According to her, some prescription and over-the-counter drugs can cause symptoms like constipation, gas or irritation that may lead to bloat.
Also, she says that when we are in our 50s and 60s, certain medicines, when combined with the other normal changes in our body, such as changes in metabolism, can make us more vulnerable to bloating. So, it becomes important for us also to consider any prescription or OTC medicine that we have recently taken along with all the food we have eaten to find the cause of the bloating.
Let's take a look at the medications that are more likely to cause bloating. These medications may be one of the root causes of your digestive distress.
These are common medications that help to treat fever, pain and inflammation from arthritis, toothaches, headaches, and muscle aches. Aspirin is an example of such mediation.
These medications belong to a group of drugs known as Nonsteroidal anti-inflammatory drugs. (NSAIDs) generally work by stopping the body's production of pain-triggering prostaglandins in the body. But while doing this, they may also suppress beneficial chemicals that help our body protect the intestinal tract. Thus, these drugs may irritate the lining of the stomach, and it may contribute to changes that may result in bloating.
You may try other therapies to reduce pain and get relief for common problems that need NSAIDs. For example, you may choose therapies like heat, cold, acupuncture or exercise to reduce musculoskeletal pain. Also, make sure to take the lowest dose that can be effective for you. You may ask your doctor for an alternative, such as lidocaine cream patches or acetaminophen, which can be appropriate for your specific condition. For some people, taking NSAIDs with food, milk, or antacids may help prevent such GI side effects. So, one can consider these methods to prevent bloating caused by pain-relieving medications.
Statins are drugs used in lowering cholesterol levels in the blood. Some examples of statins are Atorvastatin, fluvastatin, and rosuvastatin.
The mechanism behind bloating and gas due to statins is not well understood. However, according to experts, statins act on the nerves in the colon. They may make muscle contractions less effective, and in turn, this can cause slow digestion. Also, when food remains in the colon for a longer period, it ferments and produces gas and bloating.
If you start experiencing bloating after starting a medication, then you can ask your doctor to switch to a different medicine. Try walking and do exercises to strengthen muscles in the gut. It will help you to improve contractions and stimulate the movement of waste through the colon. Also, it will help aid digestion, relieve gas, and prevent constipation.
Antibiotics used for certain bacterial infections or pneumonia, such as Amoxicillin, cephalexin and azithromycin, may cause bloating problems in some people.
When these powerful antibiotic drugs attack bacteria in your system, such as the urinary tract or lungs, they may also attack your gut. And when it attacks your gut, it also destroys beneficial bacteria in it. Once the intestinal flora gets altered then, it may lead to digestion problems and leads to bloating.
The best way to prevent any unwanted effects of a drug is to take it as prescribed for you. Follow the prescription strictly and take your antibiotics as directed. Some antibiotics are best when taken with food, and some without it. And if you suspect any GI symptoms, then you must call your doctor.
If the symptoms are mild, then you may manage them through self-care. Also, eating probiotic-rich food such as yogurt may help in restoring your gastrointestinal health.
These medications help lower high blood pressure and prevent the harm of hypertension. Some examples of calcium channel blockers are Amlodipine, diltiazem, felodipine, isradipine, Verapamil, etc.
Calcium channels work by relaxing the blood vessel muscles and lowering the blood pressure in them. Also, they might relax intestinal muscles, causing constipation and bloating-like symptoms. Thus, these drugs have a chance of causing bloating in consumers.
You should not stop your blood pressure medication without consulting them. But if you are experiencing these symptoms, you can ask your doctor to find the best medicine for you to prevent bloating-like symptoms. Consider other steps like gradually adding foods with more fibre, staying hydrated and exercising regularly, which may help prevent chances of digestion problems.
These are medications prescribed to relieve pain, for example, Hydrocodone, oxycodone and morphine.
The use of opioids can slow down the movement of stool through the intestines. It will give the bowel more time to absorb water from the stool, and having a hard stool leads to constipation. It may often lead to problems such as abdominal pain and bloating-like symptoms.
Consult with your doctor and ask how you may prevent constipation. Also, make sure that if you develop opiate-induced constipation, then it will be difficult to get your digestion back to normal. That's the reason doctors often ask their patients to start laxatives at the same time they are starting opioid medications. It would be best to eat fibre-rich foods, drink water, and exercise to prevent the hardening of the stool.
Medicines used for treating depression, anxiety and sometimes pain can also cause constipation or bloating. Some well-known antidepressants are tricyclic antidepressants, selective serotonin reuptake inhibitors (SSRIs), etc.
How Antidepressants can contribute to bloating?
This drug works on receptors in the brain that modulate mood. Also, antidepressants affect the receptors in the gut, and here, they might reduce gastric motility and lead to bloating. And according to the researchers, SSRI drugs are more likely to cause flatulence.
If you experience bothersome bloating, gas or consumption after starting to take antidepressants, then you must try the following methods to manage these side effects. Try exercise, drink more water, eat high-fibre food and consult with a doctor if you have any specific issues.
Medicines prescribed for the prevention of allergies, relief from allergic symptoms, overactive bladder, and urge incontinence symptoms can also lead to bloating. It includes drugs like Antihistamines, anticholinergics, urinary incontinence drugs, etc.
These medications work by blocking the activity of acetylcholine, which is a neurotransmitter. This neurotransmitter helps our body with functions, which include muscle movement and memory. During the action on the acetylcholine receptors in the gut, these drugs may weaken the muscle's movement. It may slow down the digestion and lead to constipation, gas and bloating.
It would be best to take your antihistamine exactly as prescribed. If you experience digestion issues due to the use of any of the particular drugs, you can consult your doctor to prescribe another drug to prevent such effects. Also, if you are already dealing with bladder problems, ask your doctor about other forms of the medicine (such as extended-release) or other drugs that may have fewer side effects and risks.